New York, 2010

Flash Flood in New York, June 28, 2010

June 28, 2010 · NWS BUF · 1 event in 1 county or zone

Slow moving showers and embedded thunderstorms dropped upwards of an inch of rain in less than an hour over the hilly terrain on the west side of Canandaigua Lake. This resulted in a mudslide which sent water, dirt and debris flowing across West Lake Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Slow moving showers and embedded thunderstorms dropped upwards of an inch of rain in less than an hour over the hilly terrain on the west side of Canandaigua Lake. This resulted in a mudslide which sent water, dirt and debris flowing across West Lake Road. A portion of the road was closed as crews cleaned up mud, broken trees limbs and debris. The flow damaged several patios on the lake side of the road as mud covered patios, driveways and boathouses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 1:03 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 28, 1:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
203 PM EDT MON JUN 28 2010

.SYNOPSIS...
LOW PRESSURE STRETCHED ACROSS THE ST LAWRENCE AND OTTAWA VALLEYS
WILL MOVE EAST TODAY BUT THE ASSOCIATED COLD FRONT WILL HANG BACK
ACROSS OUR REGION LEADING TO CONTINUED HUMID CONDITIONS AND THE
THREAT OF A FEW MORE SHOWERS OR A THUNDERSTORM INTO TONIGHT.
NOTICEABLY COOLER AIR BEHIND THE FRONT WILL BUILD ACROSS THE
REGION LATE TONIGHT AND TUESDAY AND PERSIST THROUGH THURSDAY
MAKING IT FEEL MORE LIKE SPRING THAN SUMMER. AN UPPER LOW WILL
BRING A CHANCE OF SHOWERS IN THE COOL AIR LATE TUESDAY NIGHT AND
WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM UPDATE...CLUSTER OF SHOWERS AND A FEW EMBEDDED TSTMS
STRENGTHENED AND SWEPT ACROSS ALL OF WESTERN NY THROUGH THE MIDDAY
AND EARLY AFTERNOON HOURS...NOW HAS MOVED E OF THE GENESEE
VALLEY. THIS AREA FORMED IN REGION OF BEST DIFFERENTIAL HEATING.
THIS ACTIVITY WILL EASE AS SOME CLEARING WORKS INTO THE WEST THE
NEXT FEW HOURS.

NOW...WE NEED TO BE CONCERNED WITH NEWLY DEVELOPING ACTIVITY OVER
SRN ONTARIO IN LONDON TO HAMILTON CORRIDOR. RAPID HEATING IN
CLEAR AREA AND SOMEWHAT A OF A PREFRONTAL TROF DEVELOPING WITH
LOWER DEW PTS IN E MICH. THIS WILL ADVECT QUICKLY EAST ACROSS NIAG
PENINSULA AND MAY THREATEN NIAG COUNTY AFTER 4 PM. ACTIVE WX IN
STORE THIS EVENING AHEAD OF COLD FRONTAL PASSAGE.

COOLER AIR WILL BEGIN TO BUILD IN TONIGHT ON A NORTHWEST FLOW WITH
PWAT VALUES LOWERING. THERE STILL MAY BE A FEW LEFT OVER SHOWERS
ESPECIALLY EAST WELL PAST MIDNIGHT.

FYI...JUNE CONTINUES ITS TROPICAL WAYS. TODAY'S MIDDAY DELUGE
DROPPED 0.45 INCH AT BUF AIRPORT...BRINGING BUF'S JUNE TOTAL UP TO
8.13"...NOW 4TH WETTEST IN THE 140 YEAR HISTORY. ROCHESTER'S 0.02 INCH
BROUGHT THE MONTHLY TOTAL TO 5.88"...MOVING IT INTO TOP TEN
WETTEST JUNES EVER.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
BY TUESDAY MORNING A SECONDARY COLD FRONT WILL HAVE PASSED THROUGH
THE CWA AND WILL BE PUSHING INTO WESTERN NEW ENGLAND BY 12Z. EXPECT
MOST IF NOT ALL OF THE SHOWER ACTIVITY TO EXIT THE EASTERN END OF
THE CWA BY DAYBREAK...SO WILL KEEP A DRY FORECAST FOR TUESDAY WITH
THIS PACKAGE. STEADY COLD AIR ADVECTION WILL BE ONGOING DURING THE
DAY WITH 850MB TEMPS FALLING TO AROUND +6C BY AFTERNOON. THIS WILL
TEMPER THE NORMAL DIURNAL CYCLE SOMEWHAT WITH HIGHS ONLY APPROACHING
70 ACROSS THE LOWER ELEVATIONS WITH MID TO UPPER 60S ACROSS HIGHER
TERRAIN.

TUESDAY NIGHT AND WEDNESDAY THE ANOMALOUSLY DEEP CLOSED LOW WILL
MAKE ITS CLOSEST PASS TO WESTERN NY...CROSSING SOUTHERN QUEBEC AND
IN THE PROCESS DROPPING 850MB TEMPS DOWN TO ABOUT +4C. THIS WILL
BRING A PERIOD OF WELL BELOW AVERAGE TEMPERATURES WITH LOWS DOWN
INTO THE LOW TO MID 50S ON THE LAKE PLAINS AND WELL INTO THE 40S
INLAND BY WEDNESDAY MORNING. HIGHS ON WEDNESDAY WILL ONLY REACH THE
MID TO UPPER 60S ACROSS LOWER ELEVATIONS WITH LOW TO MID 60S ACROSS
HIGHER TERRAIN...SOME 10-15 DEGREES BELOW AVERAGE. AS FAR AS
SENSIBLE WEATHER GOES...SOME WRAP AROUND MOISTURE WILL BEGIN TO WORK
SOUTH INTO THE NORTH COUNTRY LATER TUESDAY NIGHT...THEN APPROACHING
THE REST OF THE AREA ON WEDNESDAY. NAM CONTINUES TO BE MORE
AGGRESSIVE IN A SOUTHWARD PUSH OF DEEPER MOISTURE THAN THE GFS. WILL
OPT TO BE MORE PESSIMISTIC WITH WEDNESDAY GIVEN COLD AIR ALOFT
PRODUCING VERY STEEP LOW LEVEL LAPSE RATES AND A FAVORABLE
ENVIRONMENT FOR DIURNALLY DRIVEN SHOWERS EVEN IF THE DEEPER MOISTURE
REMAINS NORTH OF THE AREA. THE GREATEST AREAL COVERAGE SHOULD BE UP
ACROSS THE NORTH COUNTRY WHERE DEEPER MOISTURE WILL BE FOUND.
STABILIZING LAKE SHADOWS SHOULD PUSH THIS ACTIVITY INLAND DURING THE
AFTERNOON.

WEDNESDAY NIGHT THE DEEPER MOISTURE BEGINS TO SLOWLY PULL AWAY...AND
WILL COMBINE WITH A LOSS OF DAYTIME HEATING TO BRING A DIMINISHING
TREND TO SHOWERS. AREAS FROM ROCHESTER WEST WILL DRY OUT DURING THE
EVENING...BUT WILL HOLD ONTO CHANCE POPS OVERNIGHT ACROSS THE
EASTERN LAKE ONTARIO REGION IN CLOSER PROXIMITY TO THE CLOSED LOW.
AIRMASS MAY BE JUST COLD ENOUGH FOR A FEW LAKE GENERATED SHOWERS AS
WELL WITH LAKE-850MB DELTA T OF AROUND 13C...NOT SOMETHING OFTEN
SEEN IN LATE JUNE. IT WILL BE ANOTHER COOL NIGHT WITH LOW TO MID 50S
ON THE LAKE PLAINS AND WELL INTO THE 40S ACROSS THE SOUTHERN TIER
AND EAST OF LAKE ONTARIO.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE MEDIUM RANGE GUIDANCE REMAINS IN AGREEMENT IN MOVING THE
ANOMALOUS CLOSED LOW QUICKLY AWAY FROM THE REGION AND INTO THE
CANADIAN MARITIMES AT THE END OF THE WEEK. THIS WILL ALLOW STRONG
RIDGING WHICH HAS BEEN PARKED OVER THE CENTER OF THE NOAM CONTINENT
TO SHIFT EAST WITH STRONG HEIGHT RISES AND RAPIDLY WARMING
TEMPERATURES ALOFT BY NEXT WEEKEND. THIS WILL BRING A MAJOR SHIFT
FROM BELOW AVERAGE TEMPERATURES TO ABOVE AVERAGE FOR THE UPCOMING
HOLIDAY WEEKEND.

ON THURSDAY THE PESKY CLOSED LOW WILL STILL BE CLOSE ENOUGH TO THE
NORTH COUNTRY TO MAINTAIN CYCLONIC FLOW AND WRAP AROUND MOISTURE...
POSSIBLY BRINGING A FEW MORE SHOWERS ESPECIALLY ACROSS HIGHER
TERRAIN DURING AFTERNOON HEATING. THIS WILL END THURSDAY EVENING AS
THE UPPER LOW FINALLY PULLS AWAY. OTHERWISE THE REMAINDER OF THE
PERIOD WILL BE DRY AS STRONG HIGH PRESSURE SURFACE AND ALOFT BUILDS
INTO THE REGION. AT THIS EARLY JUNCTURE THE FOURTH OF JULY HOLIDAY
WEEKEND LOOKS SOLID WITH PLENTY OF SUNSHINE AND TEMPERATURES WARMING
TO ABOVE AVERAGE. HUMIDITY WILL REMAIN LOW AS WELL WITH GULF INFLOW
REMAINING WELL WEST OF THE AREA THROUGH SATURDAY...WITH JUST A
MODEST INCREASE IN HUMIDITY FOR SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXIT EAST AND OUT OF
THE REGION BY 20Z...ALLOWING CONDITIONS TO IMPROVE TO VFR...BUT
MORE CONVECTION OVER SOUTHERN ONTARIO WILL MOVE EAST AND THREATEN
THE KBUF/KIAG/KROC TERMINALS FROM ABOUT 22Z TO 02Z. THE COLD FRONT
WILL THEN CROSS...WITH MVFR CIGS IN ITS WAKE. THESE CIGS SHOULD
SCATTER OUT TO VFR BY MIDDAY TUESDAY.

OUTLOOK...
TUESDAY NIGHT THROUGH SATURDAY...MAINLY VFR.

&&

.MARINE...
WINDS AND WAVES HAVE DIMINISHED ENOUGH TO DROP ALL SMALL CRAFT
ADVISORIES AT MIDDAY. MODERATE TO FRESH WEST TO SOUTHWEST WINDS WILL
CONTINUE THIS AFTERNOON WITH 2 TO 4 FOOT WAVES.

CONDITIONS WILL BE BETTER FOR BOATERS TONIGHT BUT THEN AN UPPER LOW
TRACKING SOUTHEAST FROM ONTARIO PROVINCE WILL BRING MUCH COOLER AIR
ACROSS THE LOWER LAKES TUESDAY INTO WEDNESDAY ALONG WITH CHOPPY
CONDITIONS. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SAGE
NEAR TERM...SAGE/SFM
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...SFM
MARINE...SFM
Hazardous weather outlook, Jun 28, 4:17 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT MON JUN 28 2010

NYZ001>008-010>014-019>021-085-290930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jun 28, 10:54 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1154 AM EDT MON JUN 28 2010

NYZ019-281645-
CHAUTAUQUA NY-
1154 AM EDT MON JUN 28 2010

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST OF
  FINDLEY LAKE...AND MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  FINDLEY LAKE AND FRENCH CREEK
  SHERMAN
  CHAUTAUQUA INSTITUTE AND MAYVILLE
  BEMUS POINT
  STOCKTON
  SINCLAIRVILLE AND CASSADAGA

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4208 7977 4224 7977 4243 7923 4221 7911
      4203 7977 4208 7978
Special weather statement, Jun 28, 11:23 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1223 PM EDT MON JUN 28 2010

NYZ006-281800-
OSWEGO NY-
1223 PM EDT MON JUN 28 2010

...RAPID RIVER RISES EXPECTED ON THE SALMON RIVER THIS AFTERNOON...

DUE TO HEAVY RAIN AND RELATED EMERGENCY RIVER OPERATIONS...HIGHER
THAN NORMAL FLOWS WILL OCCUR FROM THE DAM IN ALTMAR UPSTREAM OF THE
DEC FISH HATCHERY THROUGH PULASKI TO LAKE ONTARIO.

USE EXTREME CAUTION AND AVOID RECREATION IN OR NEAR THE RIVER UNTIL
FURTHER NOTICE.

SFM

The radar

The Buffalo radar (KBUF), 118 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ontario

When
June 28, 1:30 PM EST to 4:00 PM EST
Where
Ontario County, 0.22 mi NW of Menteth Pt to 0.74 mi NE of Menteth Pt
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.803, -77.303

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242332.